Virginia, 2010

Flash Flood in Virginia, July 14, 2010

July 14, 2010 · NWS LWX · 1 event in 1 county or zone

A surface trough combined with an upper-level disturbance to trigger showers and thunderstorms over the area overnight on the 13th into the morning of the 14th. With ground already saturatured from numerous rounds of rainfall over the past few days, heavy downpours from thunderstorms created flash flooding the Virginia suburbs of the Washington metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A surface trough combined with an upper-level disturbance to trigger showers and thunderstorms over the area overnight on the 13th into the morning of the 14th. With ground already saturatured from numerous rounds of rainfall over the past few days, heavy downpours from thunderstorms created flash flooding the Virginia suburbs of the Washington metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 13, 8:54 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 13, 8:54 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
954 PM EDT TUE JUL 13 2010

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL PASS THROUGH THE REGION TONIGHT...
BRINGING SHOWERS AND THUNDERSTORMS. A TROUGH OF LOW PRESSURE WILL
PASS THROUGH THE REGION WEDNESDAY. HIGH PRESSURE WILL BUILD IN
BEHIND THIS SYSTEM FOR THURSDAY AND FRIDAY. A COLD FRONT WILL
AFFECT THE REGION DURING THE WEEKEND.

&&

.NEAR TERM /OVERNIGHT/...

UPDATE...

SVR THREAT IS ON THE WANE. NEXT ROUND OF PCPN ROTATING ARND THE
LOW CENTERED OVR CENTRAL W.V. MOVG INTO THE CENTRAL SHEN VLLY.
HRRR SEEMS TO HV A GOOD HANDLE ON THE RDR PATTERN-TO-COME DURG THE
NEXT SVRL HRS. THIS DEPICTS SOME HIGHER REFLECTIVITY ECHOES MOVG
INTO LWR SRN MD ARND 07Z (3 AM). THE HOPE IS THAT THE CELLS WL RMN
TRANSITORY...BUT THE CURRENT FFA DOESN'T INCLUDE LOWER SRN MD SO
IN CASE HVY RAIN DVLPS I'LL BE ADDING THAT AREA TO THE WTCH.

DID AN UPDATE TO DOWNPLAY THE THUNDER/LTNG THREAT W/ THE PCPN THAT
IS MOVG THRU THE MID ATLC RGN WHILE AT THE SAME TIME KEEPING HVY
RAIN IN THE FCST. FLSH FLD WTCH WL RMN IN EFFECT. W.V. STLT IMGRY
SHOWING SHRT WV ROTATING INTO W VIRGINIA...WHICH WL MOVE INTO THE
CWA BTWN 03 AND 06Z. LEAD AREA OF TRW HAS DROPPED UP TO 1.5 INCHES
DURG THE PAST HR ACROSS THE DC METRO AREA. THIS IS BLO 1 HR FFG
VALUES..BUT ADTNL RAFL MAY PROVE PROBLEMATIC.

MIN TEMPS WILL RANGE FROM THE 60S IN THE POTOMAC HIGHLANDS TO THE
LOWER AND MIDDLE 70S NEAR WASHINGTON/BALTIMORE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
SHORTWAVE WILL MOVE OFF TO OUR NORTHEAST EARLY WEDNESDAY MORNING...
BUT A TROUGH AXIS BOTH AT THE MID-LEVELS AND THE SURFACE WILL PASS
THROUGH DURING THE DAY. DESPITE SOME SUBSIDENCE BEHIND THE
SHORTWAVE THERE WILL BE ENOUGH LIFT WITH THIS SYSTEM TO COMBINE
WITH AN ABUNDANT AMOUNT OF MOISTURE FOR MORE SHOWERS AND
THUNDERSTORMS. THE BEST CHANCE FOR T-STORMS WILL BE FROM THE
METROPOLITAN AREAS EASTWARD WHERE THERE IS MORE MOISTURE TO WORK
WITH.

MAX TEMPERATURES WILL REACH THE UPPER 80S AND LOWER 90S ACROSS MOST
LOCATIONS DUE TO SOME SUNSHINE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
IN BETWEEN ONE COLD FRONT AND ANOTHER TO END OUT THE WORK WEEK. THE
FIRST FRONT WILL HAVE MOVED THRU THE MID ATLC ON ITS WAY TO BECOMING
STATIONARY DOWN ACROSS THE CAROLINAS LATE WED-THU. THE NEXT FRONT
WILL BE PART OF A STRONG LOW PRESSURE SYSTEM MOVING ACROSS THE
US/CANADIAN BORDER THRU MID-LATE WEEK. THE TIGHT UPPER LOW WILL
BECOME WEAKER AND MORE BROAD AS IT MOVES JUST NORTH OF THE GREAT
LAKES REGION/HUDSON BAY THU INTO FRI. THE ASSOCIATED COLD FRONT WILL
ALSO LOSE MUCH OF ITS POTENCY AS IT ELONGATES ACROSS THE OHIO VLY
AND INTO NEW ENGLAND.

THE HIGH PRESSURE AREA IN BETWEEN THESE FEATURES /THAT WILL KEEP
CONDITIONS DRY AND WARMER OVER THE MID ATLC THU AND FRI/ WILL BE
PUSHED OUT TO SEA LATE FRI INTO EARLY SAT. AN EMBEDDED SHORTWAVE
TROF BACK ACROSS THE TN VLY WILL BE LAGGING BEHIND THE INITIAL FRONT
WILL BE STALL-OUT OVER THE MID ATLC EARLY SAT. THE SHORTWAVE WILL
HELP TO KEEP THE AREA ACTIVE WELL INTO LATE SAT AND EARLY SUN.
SCATTERED SHOWERS/STORMS POSSIBLE FOR THE DURATION OF THIS
PERIOD...W/ MODERATE INSTABILITY AND WEAK-MOD SHEAR.

A HIGH PRESSURE RIDGE WILL BEGIN TO BUILD IN ACROSS THE MID SECTION
OF THE CONUS...WHILE THE COLD FRONT GETS STALLED OUT AGAIN ACROSS
THE CAROLINAS EARLY NEXT WEEK. EMBEDDED SHORTWAVES IN THE UPPER FLOW
COMING DOWN THE FROM UPPER MIDWEST WILL THEN BE THE MAIN FEATURES TO
WATCH GOING INTO NEXT WEEK.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
A COUPLE SHORTWAVES WILL PASS THROUGH THE TERMINALS. ONE WILL
PASS THROUGH BTWN 03 AND 09Z. SHOWERS AND THUNDERSTORMS WILL DEVELOP
AHEAD OF THESE FEATURES. THUNDERSTORMS WILL CONTAIN LOCALLY HEAVY
RAINFALL ALONG WITH SUBVFR CIGS/VSBYS. THUNDERSTORMS WILL ALSO
HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS.

CIGS WILL IMPROVE WEDNESDAY AS DRIER AIR SLOWLY MOVES IN FROM THE
WEST. HOWEVER...MORE CONVECTION IS POSSIBLE ESPECIALLY ACROSS THE
EASTERN TERMINALS.

HIGH PRES FOR THU-FRI. A COLD FRONT WILL SLOWLY CROSS THE REGION ON
SAT AND INTO EARLY SUN...BRINGING CHANCES FOR SCT RA/TS. MORE HIGH
PRES TO START NEXT WEEK.

&&

.MARINE...
NO FLAGS ARE EXPECTED THROUGH WEDNESDAY. A COUPLE DISTURBANCES WILL
PASS THROUGH THE WATERS. THE FIRST ONE WILL PASS THROUGH LATE THIS
AFTERNOON INTO THIS EVENING...BRINGING A GOOD CHANCE FOR SHOWERS AND
THUNDERSTORMS. THE NEXT DISTURBANCE WILL PASS THROUGH LATE TONIGHT
INTO EARLY WEDNESDAY...BRINGING MORE SHOWERS AND THUNDERSTORMS.
THUNDERSTORMS WILL CONTAIN LOCALLY HEAVY RAIN ALONG WITH THE
POTENTIAL FOR GUSTY WINDS.

A MID-LEVEL TROUGH AXIS WILL PASS THROUGH WEDNESDAY...BRINGING A
CHANCE FOR MORE CONVECTION.

WINDS WILL BE LIGHT THRU THE NEXT SEVERAL DAYS. HIGH PRES TO END OUT
THE WEEK...THOUGH A COLD FRONT WILL PUSH THRU THE REGION THIS
WEEKEND.

&&

.EQUIPMENT...
PIKESVILLE NWR XTMR HAS GONE DOWN. PSBL LGTNG STRIKE. TECHNICIANS HV
SURVEYED DAMAGE AND IT WILL BE OPERATING ON LOW POWER THROUGH FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 6 AM EDT WEDNESDAY FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 6 AM EDT WEDNESDAY FOR MDZ006-007-
     009>011-013-014.
VA...FLASH FLOOD WATCH UNTIL 6 AM EDT WEDNESDAY FOR VAZ052>054.
WV...NONE.
MARINE...NONE.

&&

UPDATE...WOODY!
Hazardous weather outlook, Jul 13, 5:37 PM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
637 PM EDT TUE JUL 13 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
140945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
637 PM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE WASHINGTON
AND BALTIMORE METROPOLITAN AREAS. PLEASE REFER TO THE LATEST
HAZARD MESSAGE /WBCFFALWX/ FOR FURTHER DETAILS.

STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE PRIMARY
THREAT WILL BE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE WARRANTED TONIGHT. ANY REPORTS OF FLOODING OR
SEVERE WEATHER WOULD BE GREATLY APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-140945-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
637 PM EDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE WASHINGTON
AND BALTIMORE METROPOLITAN AREAS. PLEASE REFER TO THE LATEST
HAZARD MESSAGE /WBCFFALWX/ FOR FURTHER DETAILS.

SHOWERS AND THUNDERSTORMS THIS EVENING WILL PRODUCE LOCALLY HEAVY RAIN
OVER THE SHENANDOAH VALLEY AND POTOMAC HIGHLANDS. LOCALIZED
FLOODING OF URBAN AREAS AND SMALL STREAMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE WARRANTED TONIGHT. ANY REPORTS OF FLOODING OR
SEVERE WEATHER WOULD BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Jul 13, 9:34 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 PM EDT TUE JUL 13 2010

MDZ009-VAZ040-042-050>053-055-056-501-502-140330-
MONTGOMERY MD-ORANGE VA-STAFFORD VA-CULPEPER VA-RAPPAHANNOCK VA-
NORTHERN FAUQUIER VA-LOUDOUN VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
SPOTSYLVANIA VA-FAIRFAX VA-
1034 PM EDT TUE JUL 13 2010

...STRONG THUNDERSTORMS TO AFFECT MONTGOMERY...ORANGE...STAFFORD...
CULPEPER...RAPPAHANNOCK...NORTHERN FAUQUIER...LOUDOUN...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN FAUQUIER...SPOTSYLVANIA AND
FAIRFAX COUNTIES...

AT 1032 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM JEFFERSONTON TO 2 MILES SOUTH OF SUMERDUCK...
MOVING NORTHEAST AT 25 MPH.

THESE THUNDERSTORMS CONTAIN HEAVY DOWNPOURS. UP TO AN INCH OF RAIN
WILL BE POSSIBLE IN LESS THAN AN HOUR...WHICH MAY REDUCE
VISIBILITIES TO BELOW ONE MILE AND CAUSE PONDING OF WATER ON
ROADWAYS.

THIS AREA HAS BEEN SATURATED WITH RAIN FROM THUNDERSTORMS YESTERDAY
AND EARLIER TODAY. STAY ALERT IN CASE WARNINGS ARE REQUIRED.

&&

LAT...LON 3910 7744 3874 7713 3832 7771 3867 7802
TIME...MOT...LOC 0232Z 227DEG 24KT 3866 7787 3846 7769

HTS
Special weather statement, Jul 13, 10:22 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 PM EDT TUE JUL 13 2010

MDZ013-014-016>018-VAZ052-053-055-057-140415-
ANNE ARUNDEL MD-PRINCE GEORGES MD-CALVERT MD-KING GEORGE VA-
STAFFORD VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-CHARLES MD-
ST. MARYS MD-FAIRFAX VA-
1122 PM EDT TUE JUL 13 2010

...STRONG THUNDERSTORMS TO AFFECT ANNE ARUNDEL...PRINCE GEORGES...
CALVERT...KING GEORGE...STAFFORD...PRINCE WILLIAM/MANASSAS/MANASSAS
PARK...CHARLES...ST. MARYS AND FAIRFAX COUNTIES...

AT 1120 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM DALE CITY TO AQUIA CREEK...MOVING EAST AT 40 MPH.

THESE THUNDERSTORMS CONTAIN HEAVY DOWNPOURS. UP TO AN INCH OF RAIN
WILL BE POSSIBLE IN LESS THAN AN HOUR...WHICH MAY REDUCE
VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON
ROADWAYS. IN ADDITION...EXPECT RAPID RISES ON CREEKS AND SMALLER
RIVERS.

MOTORISTS SHOULD NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROADWAY.

BE ALERT IN CASE WARNINGS ARE REQUIRED.

&&

LAT...LON 3835 7715 3838 7709 3836 7722 3847 7728
      3849 7728 3856 7725 3845 7732 3834 7723
      3834 7720 3828 7744 3864 7744 3877 7706
      3874 7706 3862 7716 3862 7713 3878 7703
      3891 7662 3848 7662
TIME...MOT...LOC 0320Z 252DEG 34KT 3865 7732 3840 7732

HTS
Special weather statement, Jul 13, 11:15 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1215 AM EDT WED JUL 14 2010

DCZ001-MDZ011-013-014-016-018-140515-
DISTRICT OF COLUMBIA DC-ANNE ARUNDEL MD-PRINCE GEORGES MD-CALVERT MD-
SOUTHERN BALTIMORE MD-CHARLES MD-
1215 AM EDT WED JUL 14 2010

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...ANNE
ARUNDEL...PRINCE GEORGES...CALVERT...SOUTHERN BALTIMORE AND CHARLES
COUNTIES...

AT 1213 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM FOREST HEIGHTS TO BEL ALTON...MOVING NORTHEAST AT
40 MPH.

THESE THUNDERSTORMS CONTAIN TORRENTIAL DOWNPOURS...WHICH MAY REDUCE
VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON
ROADWAYS. AROUND AN INCH OF RAIN WILL BE POSSIBLE IN LESS THAN AN
HOUR. DO NOT DRIVE THROUGH WATER OF AN UNKNOWN DEPTH. THE WATER MAY
BE TOO GREAT TO ALLOW YOUR TO CROSS SAFELY.

&&

LAT...LON 3922 7640 3918 7646 3914 7642 3889 7648
      3887 7650 3885 7648 3865 7653 3843 7701
      3852 7724 3870 7702 3886 7703 3919 7651
      3917 7649 3919 7645 3921 7647 3925 7640
TIME...MOT...LOC 0413Z 230DEG 34KT 3883 7696 3851 7696

HTS
Special weather statement, Jul 13, 11:18 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1218 AM EDT WED JUL 14 2010

MDZ005>007-010-011-014-140515-
CARROLL MD-NORTHERN BALTIMORE MD-HOWARD MD-ANNE ARUNDEL MD-HARFORD MD-
SOUTHERN BALTIMORE MD-
1218 AM EDT WED JUL 14 2010

...STRONG THUNDERSTORMS TO AFFECT CARROLL...NORTHERN BALTIMORE...
HOWARD...ANNE ARUNDEL...HARFORD AND SOUTHERN BALTIMORE COUNTIES...

AT 1217 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM UPPERCO TO ARBUTUS...MOVING NORTHEAST AT 35 MPH.
ADDITIONAL THUNDERSTORMS ENTERING HOWARD COUNTY WILL ALSO TRACK
ACROSS NEARLY THE SAME AREA AFTER 12:30 AM.

THESE THUNDERSTORMS CONTAIN TORRENTIAL DOWNPOURS...WHICH MAY REDUCE
VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON
ROADWAYS. AROUND AN INCH OF RAIN WILL BE POSSIBLE IN LESS THAN AN
HOUR. DO NOT DRIVE THROUGH WATER OF AN UNKNOWN DEPTH. THE WATER MAY
BE TOO GREAT TO ALLOW YOUR TO CROSS SAFELY.
&&

LAT...LON 3970 7622 3965 7615 3963 7615 3925 7655
      3926 7659 3926 7660 3925 7658 3924 7656
      3911 7671 3959 7690 3973 7680 3973 7623
TIME...MOT...LOC 0417Z 209DEG 32KT 3959 7681 3928 7668

HTS
Special weather statement, Jul 13, 11:22 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1222 AM EDT WED JUL 14 2010

VAZ052>057-502-140445-
KING GEORGE VA-STAFFORD VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN FAUQUIER VA-SPOTSYLVANIA VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
1222 AM EDT WED JUL 14 2010

...STRONG THUNDERSTORMS TO AFFECT ARLINGTON...KING GEORGE...
STAFFORD...PRINCE WILLIAM/MANASSAS/MANASSAS PARK...SOUTHERN
FAUQUIER...SPOTSYLVANIA AND FAIRFAX COUNTIES...

AT 1220 AM EDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS IN STAFFORD...SOUTHERN PRINCE WILLIAM...AND SOUTHERN
FAIRFAX COUNTIES... MOVING EAST AT 35 MPH. THESE THUNDERSTORMS WILL
AFFECT THE AREA UNTIL 1AM.

THESE THUNDERSTORMS CONTAIN TORRENTIAL DOWNPOURS...WHICH MAY REDUCE
VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON
ROADWAYS. AROUND AN INCH OF RAIN WILL BE POSSIBLE IN LESS THAN AN
HOUR. DO NOT DRIVE THROUGH WATER OF AN UNKNOWN DEPTH. THE WATER MAY
BE TOO GREAT TO ALLOW YOUR TO CROSS SAFELY.
&&

LAT...LON 3876 7758 3882 7705 3863 7720 3864 7722
      3858 7725 3852 7729 3845 7732 3834 7727
      3829 7762
TIME...MOT...LOC 0420Z 261DEG 30KT 3868 7747 3839 7750

HTS
Special weather statement, Jul 14, 12:11 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
111 AM EDT WED JUL 14 2010

MDZ013-014-016>018-VAZ057-140600-
ANNE ARUNDEL MD-PRINCE GEORGES MD-CALVERT MD-KING GEORGE VA-
CHARLES MD-ST. MARYS MD-
111 AM EDT WED JUL 14 2010

...STRONG THUNDERSTORMS TO AFFECT ANNE ARUNDEL...PRINCE GEORGES...
CALVERT...KING GEORGE...CHARLES AND ST. MARYS COUNTIES...

AT 110 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF NEWBURG...MOVING NORTHEAST AT 55 MPH.

THIS STORM WILL CONTAIN WIND GUSTS UP TO 40 MPH AND TORRENTIAL
DOWNPOURS. ADDITIONAL STORMS WILL FOLLOW THE INITIAL STORM.

HEAVY RAIN WITH THESE STORMS MAY REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. UP TO AN INCH OF
RAIN WILL BE POSSIBLE IN LESS THAN AN HOUR. DO NOT DRIVE THROUGH
WATER OF AN UNKNOWN DEPTH. THE WATER MAY BE TOO GREAT TO ALLOW YOUR
TO CROSS SAFELY.

&&

LAT...LON 3825 7678 3828 7692 3834 7698 3832 7703
      3829 7700 3827 7701 3827 7702 3835 7715
      3841 7704 3834 7700 3844 7702 3841 7711
      3841 7710 3901 7652 3884 7648 3875 7652
      3865 7652 3848 7648
TIME...MOT...LOC 0510Z 219DEG 49KT 3837 7699

HTS

The radar

The Sterling radar (KLWX), 28 km away, was scanning. The volume nearest the first event began at 05:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fairfax

When
July 14, 12:15 AM EST to 1:15 AM EST
Where
Fairfax County, 1.38 mi S of Tremont to 1.37 mi N of Ravensworth
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.830, -77.220

The left lane of the inner loop of the Capital Beltway was closed due to deep standing water from Little Accotink Creek overflowing its banks. Trained spotter in the region measured 2.26 inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248594.